Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Paducah, KY

April 24, 2002Posey County, Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Apr 24, 2002, 5:41 PM CDT for Posey County, Vanderburgh County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 5:41 PM CDT (22:41 UTC)
Expired
Apr 24, 2002, 9:45 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Posey County, IN, Vanderburgh County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 242241
FFWPAH
INC129-163-250245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POSEY COUNTY IN SOUTHWEST INDIANA
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA.

* UNTIL 945 PM CDT

* AT 539 PM CDT...VANDERBURGH COUNTY EMA REPORTED THAT HIGHWAY 69 
BYPASS IN POSEY COUNTY WAS CLOSED DUE TO HIGH WATER. 

* ADDITIONAL STORMS MAY PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN OVER 
THE NEXT COUPLE OF HOURS.

* LOCATIONS IN THE WARNING INCLUDE...
DARMSTADT...EVANSVILLE...MELODY HILL AND MOUNT VERNON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3816 8750 3797 8752 3792 8799 3817 8788
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:15 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 24, 3:15 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED APR 24 2002

WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS
IN IFPS.

CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z.
THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES
EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL.

AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR
MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL
SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL
CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS
TIME.

FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT
TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE.

MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF
WILL DELAYED A LITTLE LONGER.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Apr 24, 4:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    BUFKIN                    IN   1.75 INCH HAIL
04/24/02   POSEY                          REPORTED BY STATE POLICE

0456 PM    HIGHWAY 67                MO   1.00 INCH HAIL
04/24/02   BUTLER                         REPORTED BY EM
Local storm report, Apr 24, 5:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM                              MO   TORNADO
04/24/02   BUTLER                         REPORTED BY STATE POLICE
                                          IN NORTHERN BUTLER. ON
                                          THE GROUND ALONG HIGHWAY
                                          417.
Local storm report, Apr 24, 5:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    1S HENDRICKSON            MO   TORNADO
04/24/02   BUTLER                         TORNADO ON THE GROUND.
                                          EASTBOUND ON HIGHWAY 67
                                          AND O HIGHWAY. STRUCTURAL
                                          DAMAGE WITH ROOFS OFF.
Local storm report, Apr 24, 5:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3N POPLAR BLUFF           MO   TORNADO
04/24/02   BUTLER                         TORNADO ON THE GROUND
                                          REPORTED BY STATE
                                          POLICE.

0513 PM    EQUALITY                  IL   TORNADO
04/24/02   GALLATIN                       REPORTED BY SPOTTER AND
                                          FIRE DEPARTMENT

440  PM    EQUALITY                  IL   2.50 INCH HAIL
04/24/02   GALLATIN                       REPORTED BY FIRE
                                          DEPARTMENT

0516 PM                              IN   1.00 INCH HAIL
04/24/02   VANDERBURGH                    DIME TO QUARTER SIZE HAIL
                                          NEAR EVANSVILLE. REPORTED
                                          BY EMA.
Local storm report, Apr 24, 5:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    HIGHWAY 67                MO   1.00 INCH HAIL
04/24/02   BUTLER                         DIME TO QUARTER SIZE HAIL
                                          REPORTED BY EM

0525 PM    DUQUOIN                   IL   0.75 INCH HAIL
04/24/02   PERRY                          REPORTED BY ESDA
Local storm report, Apr 24, 5:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    3W SHAWNEETOWN            IL   FUNNEL CLOUD
04/24/02   GALLATIN                       REPORTED BY STATE POLICE.
                                          ALONG ROUTE 13...3 MILES
                                          EAST OF ROUTE 1.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:33 PM CDTSevere Thunderstorm WarningPAHPosey27 min
Apr 24, 4:40 PM CDTTornado WarningPAHPosey35 min
Apr 24, 5:04 PM CDTSevere Thunderstorm WarningPAHVanderburgh26 min
Apr 24, 6:15 PM CDTTornado WarningPAHPosey30 min
Apr 24, 6:31 PM CDTTornado WarningPAHVanderburgh14 min
Apr 24, 6:39 PM CDTTornado WarningPAHPosey36 min

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.